Ohio, 2022

Damaging Winds in Ohio, May 19, 2022

May 19, 2022 · NWS ILN · 7 events in 5 counties and zones

Showers and thunderstorms developed during the evening hours along a warm front lifting north across the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed during the evening hours along a warm front lifting north across the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 19, 4:57 PM EST, 2 hours 38 minutes earlier.

Area forecast discussion, May 19, 4:57 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
557 PM EDT Thu May 19 2022

.SYNOPSIS...
A warm front lifts north through the Ohio Valley this evening,
bringing showers and storms to the area. Breezy and very warm
conditions are expected over the weekend, followed by a cold
frontal passage near the end of the weekend. Cooler and drier
conditions arrive for the start of the work week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Arc of showers and embedded clusters of thunderstorms currently
entering the southwest CWA will continue to spread northeastward
ahead of a strong MCV currently southwest of St. Louis. Stronger
updrafts are decreasing as the band lifts into the CWA and
overall threat of severe appears to also be on the decrease, at
least in the here and now. Following clusters such as the one
skirting south of Louisville will need to keep an eye on but
by the time this portion of the airmass gets into the CWA it
will be working into an area of stable surface air which will
not really eliminate but should seriously hamper severe storm
activity. MuCAPE and elevated instability do not decrease this
evening and an added dynamic with strong moist inflow ahead of
the approaching MCV will keep some storms relatively strong as
seen over western IN. These storms and the one near Louisville
appear to be right moving supercells for brief periods of time
and storms trailing the initial line may continue to exhibit
this behavior as they push into the CWA.

Increased pops this evening but capped them at 70%. Used a blend
of the CAMs which seemed to have a reasonable outcome over the
CWA, given the overall haphazard nature of QPF placement from
the majority of models this afternoon. Previous Discussion:

A warm front trailing southeast from the low located near
Minnesota lifts north through the Ohio Valley, bringing showers
and storms this evening. In addition, a MCV located in the warm
sector of the low is moving northeastward into the tri-state
area, forcing convection out in front of its center.

Dew points have trended higher (69 degrees F at CVG) as moisture
surges northeastward with the front, ample instability (SBCAPE
on the order of 2000-3000 J/kg) is present, and a nose of a low
level jet moves into the tri-state this evening. This, combined
with the advancing warm frontal boundary, will aid in producing
some strong to severe storms this evening into the overnight
hours, particularly in northeast Indiana, northern Kentucky, and
southwestern Ohio. The largest threat with these storms
continues to be hail and damaging winds, however, an isolated
tornado cannot be ruled out as surface flow backs ahead of the
warm front.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
By Friday morning, pcpn moves out of the area. The center of the low
pressure system will have shifted eastward toward the Wisconsin
area, placing our CWA inside of a potent warm sector. Ample
southerly flow and clear skies will aid temperatures to increase
into the upper 80s/low 90s throughout the day. In fact, we will be
within a degree or two of record breaking criteria at the Big 3
Climate sites (records: KDAY 91, KCMH 91, KCVG 92).
With that being said, post- frontal breezy conditions prevail
throughout the day, with S/SWly winds around 20 mph, gusting up
to 35 mph, especially in prone areas in west central Ohio.

Winds die down slightly Friday evening and overnight temperatures
cool to the low 70s/ upper 60s across the area.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
There are still some timing issues with the cold front for the
weekend with somewhat of a slower trend continuing. This will result
in another warm day on Saturday as we will remain in the warm
sector, with highs in the upper 80s to lower 90s. This will lead to
some good instabilities through the afternoon, but with the better
forcing still back closer to the front, will limit pops to just a
chance -- with the highest pops across our northwest. Severe threat
for Saturday afternoon/evening will also be dependent on the timing
of the front but will hang on to a mention across the northwest in
the HWO for now given the instability. Will then trend pops up just
a bit through Saturday night with the best chance for pcpn then
spreading east across the area on Sunday with the front. If the
front continues to slow down, there could eventually be a lower end
severe threat across parts of our east on Sunday. Highs on Sunday
will range from the lower 70s in the northwest to the mid 80s in the
southeast.

High pressure and a drier, cooler airmass will spread east across
the region Monday into Monday night. Highs on Monday will be in the
mid 60s to lower 70s. It looks like a more active pattern may then
develop through mid week as a series of mid level short waves
potentially lift northeast through the Ohio valley ahead of an upper
level trough over the central US. Highs will be mostly in the mid to
upper 70s Tuesday through Thursday.
OUTLOOK...Thunderstorms possible at times Saturday into Sunday.
Wind gusts around 30 knots Friday afternoon.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Arcing line of showers with embedded thunderstorms will continue
to overspread southwest CWA this late day and early evening.
Tried to time this at CVG/LUK which had me amend thunderstorms
into these terminals between 01z and 03z. Outside of
thunderstorm activity, conditions should remain VFR. Showers and
storms will overspread the remaining TAF sites this evening, but
models are showing a large disparity in where and when precip
occurs over the CWA during the rest of the overnight period.

Will maintain a close eye on the incoming warm front with shower
activity and the trailing thunderstorms, amending as necessary.
MCV over southern MO will eject northeastward and is progged to
reach the ILN CWA in the southwest at 06z and be exiting the
northeast by 12z.

Removed LLWS as the 45-50kt winds at 2kft are above surface
winds 12-14kt at less than a 30 degree shift which does not
constitute an actual wind shear in either sense of direction or
speed. One caveat here is that h8 winds are showing small yet
persistent jet maxima of 60+ kt pushing through the CWA from
about 08z to 13z. GFS is earlier, further southeast and not as
pronounced with the jetlet maxima, where the NAM is slower in
timing and tops 70kt with a track that cuts through the
northwest CWA. Again, will need to maintain a continued watch on
new model guidance as they come in this evening, amending
forecasts as necessary.

Given the cooler boundary layer, surface wind gusts should
remain out of the question until daylight hours on Friday and
have been removed from amended TAFs and will be pushed into the
daylight hours for remaining TAF sites with the normal 00z
package.

OUTLOOK...Thunderstorms possible at times Saturday into Sunday.
Wind gusts around 30 knots Friday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...CA
NEAR TERM...CA/Franks
SHORT TERM...CA
LONG TERM...JGL
AVIATION...Franks
Hazardous weather outlook, May 19, 1:20 PM EST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
220 PM EDT Thu May 19 2022

INZ050-058-059-OHZ026-034-035-042>046-051>055-060>062-201100-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Preble-
Montgomery-Greene-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

A few strong to severe storms will be possible tonight. The main
threat will be damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chances for thunderstorms will increase Saturday into Saturday
night. A few strong to severe storms will be possible with damaging
winds and large hail being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ091>093-OHZ070-071-077-201100-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Boone-Kenton-Campbell-
Butler-Warren-Hamilton-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

A few severe thunderstorms will be possible this evening into
tonight. Damaging wind and large hail will be the main threat,
although a tornado or two cannot be ruled out. Locally heavy
rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chances for thunderstorms will increase Saturday into Saturday
night. A few strong to severe storms will be possible with damaging
winds and large hail being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

OHZ063-072-073-080-082-201100-
Fayette OH-Clinton-Ross-Highland-Pike-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

A few severe thunderstorms will be possible this evening into
tonight. Damaging wind and large hail will be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

KYZ089-090-094>100-OHZ078-079-081-088-201100-
Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Clermont-Brown-Adams-Scioto-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

A few severe thunderstorms will be possible this evening into
tonight. Damaging wind and large hail will be the main threat,
although a tornado or two cannot be ruled out. Locally heavy
rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

OHZ056-064-065-074-201100-
Licking-Pickaway-Fairfield-Hocking-
220 PM EDT Thu May 19 2022

This Hazardous Weather Outlook is for Central Ohio.

.DAY ONE...This afternoon and tonight.

A few strong to severe thunderstorms will be possible tonight.
Damaging wind and large hail will be the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 19, 4:09 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
509 PM EDT Thu May 19 2022

KYZ094-192145-
Owen KY-
509 PM EDT Thu May 19 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN OWEN
COUNTY THROUGH 545 PM EDT...

At 509 PM EDT, a strong thunderstorm was located 8 miles north of
Frankfort, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Monterey, Elk Lake, Beechwood, Needmore, New Columbus, Harmony and
Natlee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3835 8481 3836 8487 3837 8487 3838 8490
      3842 8488 3859 8474 3854 8467 3853 8467
      3852 8464 3852 8465 3848 8462 3847 8458
      3844 8462 3837 8471 3835 8475 3834 8479
TIME...MOT...LOC 2109Z 220DEG 24KT 3831 8483

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 19, 5:59 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
659 PM EDT Thu May 19 2022

INZ074-075-KYZ091-192330-
Ohio IN-Dearborn IN-Boone KY-
659 PM EDT Thu May 19 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, SOUTHERN
DEARBORN AND NORTHERN BOONE COUNTIES THROUGH 730 PM EDT...

At 658 PM EDT, a strong thunderstorm was located over Dillsboro,
moving east at 30 mph.

HAZARD...Penny size hail and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Hail may cause minor damage to outdoor objects. Visibility
         will be poor and hydroplaning is possible.

Locations impacted include...
Lawrenceburg, Greendale, Aurora, Rising Sun, Hidden Valley,
Dillsboro, Shawnee, Wilmington, French, Hartford, Mount Sinai,
Belleview, Idlewild, Cold Springs, Waterloo, Farmers Retreat and
Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3902 8512 3907 8511 3917 8482 3911 8482
      3911 8480 3896 8475 3896 8512
TIME...MOT...LOC 2258Z 257DEG 25KT 3901 8505

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<35 MPH
Local storm report, May 19, 7:00 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
800 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             HEBRON                  39.07N 84.70W
05/19/2022  E0.75 INCH       BOONE              KY   BROADCAST MEDIA

            TIME ESTIMATED FROM RADAR.

&&

SEB
Special weather statement, May 19, 7:00 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Wilmington OH
800 PM EDT Thu May 19 2022

KYZ091>093-OHZ077-200030-
Boone KY-Kenton KY-Campbell KY-Hamilton OH-
800 PM EDT Thu May 19 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN KENTON,
NORTHERN CAMPBELL, NORTHERN BOONE AND SOUTHERN HAMILTON COUNTIES
THROUGH 830 PM EDT...

At 800 PM EDT, a strong thunderstorm was located near Oakbrook,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Cincinnati, Covington, Florence, Norwood, Erlanger, Fort Thomas,
Newport, Madeira, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa
Hills, Highland Heights, Taylor Mill, Bellevue, Deer Park, Fort
Wright, Dayton and Ludlow.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 12.
 I-74 in Ohio near mile marker 19.
 I-75 in Kentucky between mile markers 181 and 191.
 I-75 in Ohio between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3900 8470 3910 8473 3922 8433 3896 8433
TIME...MOT...LOC 0000Z 264DEG 24KT 3904 8465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, May 19, 7:20 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
820 PM EDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             AURORA                  39.07N 84.90W
05/19/2022  E0.88 INCH       DEARBORN           IN   BROADCAST MEDIA

&&

SEB

The radar

The Cincinnati radar (KILN), 57 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
May 19, 7:35 PM EST to 7:37 PM EST
Where
Hamilton County, 0.54 mi W of Norwood
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
39.150, -84.390

A few trees were downed. A power pole and wires were also downed.

Thunderstorm Wind, Hamilton

When
May 19, 8:07 PM EST to 8:09 PM EST
Where
Hamilton County, 1.48 mi SSE of Cummingsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.150, -84.520

A few trees were downed.

Thunderstorm Wind, Clermont

When
May 19, 8:22 PM EST to 8:24 PM EST
Where
Clermont County, 1.07 mi E of Perintown
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.130, -84.210

A few trees were downed.

Thunderstorm Wind, Clermont

When
May 19, 8:23 PM EST to 8:25 PM EST
Where
Clermont County, 1.27 mi WNW of Mulberry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.190, -84.270

A few trees were downed.

Thunderstorm Wind, Brown

When
May 19, 8:35 PM EST to 8:37 PM EST
Where
Brown County, 2.14 mi W of Vera Cruz
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.170, -83.990

A tree was downed onto a road.

Thunderstorm Wind, Highland

When
May 19, 8:56 PM EST to 8:58 PM EST
Where
Highland County, 3.25 mi W of Careytown
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.307, -83.690

A few trees were downed on Mad River Road near New Vienna.

Thunderstorm Wind, Adams

When
May 19, 11:50 PM EST to 11:52 PM EST
Where
Adams County, 1.66 mi SW of Beaver Pond
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.914, -83.374

A tree was downed near the intersection of Mineral Springs Road and Blue Gill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016800, 1016801, 1016802, 1016803, 1016804, 1016805, 1016806.